Weakly Nonlinear Deformation of a Thin Poroelastic Layer With a Free Surface

[+] Author and Article Information
O. E. Jensen, M. R. Glucksberg

Department of Biomedical Engineering, Northwestern University, Evanston, IL 60208

J. R. Sachs

Biotechnology Division, National Institute of Standards and Technology, Gaithersburg, MD 20899

J. B. Grotberg

Department of Biomedical Engineering, Northwestern University, Evanston, IL 60208 and the Department of Anesthesia, Northwestern University Medical School, Chicago, IL 60611

J. Appl. Mech 61(3), 729-731 (Sep 01, 1994) (3 pages) doi:10.1115/1.2901526 History: Revised January 04, 1993; Received September 14, 1994; Online March 31, 2008


Using the biphasic theory of Biot (1941), we examine the evolution of deformations of a poroelastic layer, secured at its base to a rigid plane and having a stress-free, impermeable upper surface. By identifying a limit in which the layer is very thin but the wavelength of disturbances is very long, we show how nonlinear effects due to the finite slope of the free surface cause local elevations of the free surface to decay more slowly than depressions.

Copyright © 1994 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.






Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In